Alert archive / Minnesota / Tornado Warnings in 1998

Tornado Warning 35, NWS Duluth, MN

July 20, 1998Itasca County, Minnesota

NWS Duluth, MN issued this tornado warning at Jul 20, 1998, 2:27 PM CDT for Itasca County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 1998, 2:27 PM CDT (19:27 UTC)
Expired
Jul 20, 1998, 3:20 PM CDT
In force
53 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Itasca County, MN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 2:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 7.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 1998-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 1998-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDLH 201927 RRA
TORDLH
MNC061-202020-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
227 PM CDT MON JUL 20 1998

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN ITASCA COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 320 PM CDT

* AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 37 MILES NORTH OF GRAND RAPIDS NEAR BIGFORK MOVING
  SOUTHEAST AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BIGFORK THROUGH 235 PM CDT
  RURAL AREAS OF NORTHEAST ITASCA COUNTY THROUGH 315 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!
A TORNADO WATCH IS IN EFFECT UNTIL 800 PM CDT.

MELDE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 20, 3:30 AM CDT, 10 hours 57 minutes earlier.

Area forecast discussion, Jul 20, 3:30 AM CDT, 10 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
330 AM CDT MON JUL 20 1998

AVN AND GRID MODELS DIFFER VASTLY ON COMING SYSTEM.

ATTM...LARGE AMOUNTS OF LOW LEVEL MOISTURE COVER SD AND SOUTHWESTERN
MN.  A TROUGH LIES ALONG THE WESTERN EDGE OF THE DAKOTAS...AND
MOISTURE SEEMS TO BE FLOWING INTO THE EASTERN SIDE OF IT...WITH
DRYING TO THE WEST.  THE ETA GETS THE STABILITY DOWN TO DOUBLE
DIGITS ACROSS OUR PART OF MN THIS AFTERNOON.  OTHER MODELS MAKE US
UNSTABLE...BUT NOTHING NEARLY THAT LOW.

HANDLING OF THE TROUGH IS WHERE ENORMOUS DIFFERENCES IN THE RUNS
DEVELOP.  THE AVN IS THE WEAKEST...WITH A LOW DEVELOPING ACROSS
CENTRAL ND THIS AFTERNOON AND TRACKING STRAIGHT EAST...CROSSING DLH
ABOUT 15Z TUESDAY MORNING.  CENTRAL PRESSURES REMAIN AT OR ABOVE
1000 MB.  AS A CONSEQUENCE...THE AVN KEEPS A LITTLE MOISTURE IN THE
COLUMN OVER OUR AREA...BUT NEVER GETS IT PAST 60 PCT DURING THE NEXT
THREE DAYS.  THE NGM IS MOST VIOLENT WITH DEVELOPMENT...WITH THE LOW
DEEPENING NEAR OR JUST NORTHEAST OF YWG THIS AFTERNOON...WITH
CENTRAL PRESSURES QUICKLY APPROACHING 990 MB AND THE LOW TRACKING
QUICKLY EAST-NORTHEASTWARD TOWARD JAMES BAY.  THE ETA IS VERY CLOSE
TO THIS SCENARIO...BUT NOT QUITE AS EXTREME.  SO...THE TWO GRID
MODELS WHIP A TROUGH THROUGH HERE THIS EVENING...WITH EXTREME DRYING
SHORTLY AFTERWARDS.  THE ETA GETS OUR COLUMN DOWN TO A RH OF 10 PCT
EARLY TUESDAY.  ON THE OTHER HAND...THE AVN DOESN/T EVEN HAVE THAT
TROUGH BEYOND DLH BY 00Z WED...WHILE THE OTHER TWO HAVE THAT THING
CLEARING SSM EARLY TUESDAY.  THE WIDE DIFFERENCES SHOW UP ON THE POP
AND TEMPERATURE PRINTOUTS DURING THE NEXT 24 HOURS.

WE ARE UNSHURE WHICH MODEL TO STRESS...SCIENCE IS BAFFLED.

THE LOW LEVEL MOISTURE AMOUNTS SUGGEST THAT THE GRID MODELS ARE THE
ONES TO GO WITH.  THIS IS SUMMER...AND CONVECTION SEEMS TO BE
GETTING QUICKLY ORGANIZED OVER THE CENTRAL DAKOTAS...KEEPING THE
MOISTURE FROM RUNNING UP THAT TROUGH FURTHER NORTH.  CONVECTION ON
THE MID SASKATCHEWAN MANITOBA BORDER IS BEGINNING TO ACT STARVED FOR
MOISTURE AND NOT STRONG ENOUGH TO FORCE EXPLOSIVE DEEPEINING.  FOR
THIS REASON...THE AVN TRACK AND FAN NUMBERS SEEM THE MORE REASONABLE
TPO US.  WE WILL SOON FIND OUT WHEN THE MESO-ETA FINISHES COMING IN.

INL 083/060/077 254
DLH 083/060/082 153
BRD 085/060/080 253
HYR 084/060/083 154

EOM

In the hours before

Special weather statement, Jul 20, 9:00 AM CDT, 5 hours 27 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-202000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
900 AM CDT MON JUL 20 1998

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

THREAT...
LARGE HAIL AND DAMAGING WINDS.

DISCUSSION...
A COLD FRONT WILL CROSS NORTHEASTERN MINNESOTA AND NORTHWESTERN
WISCONSIN THIS AFTERNOON AND EVENING. WITH WARM... MOIST... UNSTABLE
AIR IN PLACE OVER THE REGION... THE FRONT IS EXPECTED TO TRIGGER
SEVERE THUNDERSTORMS... WITH THE MAIN THREAT BEING HAIL LARGER THAN
1 INCH IN DIAMETER AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
ACTIVITY WILL BEGIN IN THE INTERNATIONAL FALLS/GRAND RAPIDS/BRAINERD
AREA AROUND MID AFTERNOON THEN PROGRESS INTO THE MINNESOTA ARROWHEAD
AND NORTHWESTERN WISCONSIN BY EARLY EVENING. THE ACTIVITY SHOULD
WIND DOWN BY MIDNIGHT. THIS OUTLOOK IS PRELIMINARY AND MAY NEED
UPDATING AS MORE INFORMATION BECOMES AVAILABLE.

SPOTTER "ACTIVATION...
SEVERE WEATHER SPOTTER ACTIVATION IS EXPECTED BY 300 PM.
ERF
Special weather statement, Jul 20, 9:00 AM CDT, 5 hours 27 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-202000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
900 AM CDT MON JUL 20 1998

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

THREAT...
LARGE HAIL AND DAMAGING WINDS.

DISCUSSION...
A COLD FRONT WILL CROSS NORTHEASTERN MINNESOTA AND NORTHWESTERN
WISCONSIN THIS AFTERNOON AND EVENING. WITH WARM... MOIST... UNSTABLE
AIR IN PLACE OVER THE REGION... THE FRONT IS EXPECTED TO TRIGGER
SEVERE THUNDERSTORMS... WITH THE MAIN THREAT BEING HAIL LARGER THAN
1 INCH IN DIAMETER AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
ACTIVITY WILL BEGIN IN THE INTERNATIONAL FALLS/GRAND RAPIDS/BRAINERD
AREA AROUND MID AFTERNOON THEN PROGRESS INTO THE MINNESOTA ARROWHEAD
AND NORTHWESTERN WISCONSIN BY EARLY EVENING. THE ACTIVITY SHOULD
WIND DOWN BY MIDNIGHT. THIS OUTLOOK IS PRELIMINARY AND MAY NEED
UPDATING AS MORE INFORMATION BECOMES AVAILABLE.

SPOTTER "ACTIVATION...
SEVERE WEATHER SPOTTER ACTIVATION IS EXPECTED BY 300 PM.
ERF

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:51 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching54 min
Jul 20, 5:45 PM CDTSevere Thunderstorm WarningDLHCass65 min
Jul 20, 6:31 PM CDTSevere Thunderstorm WarningDLHCrow Wing59 min
Jul 20, 6:49 PM CDTTornado WarningDLHCrow Wing46 min
Jul 20, 6:55 PM CDTTornado WarningDLHAitkin60 min

Nearby

Tornado Warnings in Minnesota, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.